NAPLEX Question of the Week: Parkinson's Disease (Part 2)

Last week's question focused on drug-food interactions. This week's focuses on drug-drug interactions.

Go to the profile of Christopher M. Bland
Sep 23, 2019
0
0

GS is a 59 year-old female who recently was diagnosed with Parkinson’s disease. After consultation with her neurologist she agrees to begin treatment with oral selegiline in order to preserve carbidopa/levodopa therapy for a later time in her disease. After 3 months she has been titrated to 5mg twice daily. Which of the following medications may interact with her selegiline therapy if given together? Select all that apply.

A. Citalopram

B. Daptomycin

C. Linezolid

D. Tramadol

E. Vancomycin



Answers with rationale:

The correct answers are A, C, and D.

Citalopram due its selective serotonin reupkate inhibitor activity may increase the risk of serotonin toxicity. The longest risk with SSRIs would be with fluoxetine due to its prolonged half-life. Ensam, a transdermal MAO-inhitibitor, is not recommended to be given within at least 5 weeks of fluoxetine therapy.  Tramadol as well as linezolid are inhibitors of serotonin and norepinephrine reuptake and may potentially interact with selegiline. Daptomycin and vancomycin do not interact with selegiline.

Have a great week!

Dr. B

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.